Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 40, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 21, 2002, 3:11 PM EDT for Alpena County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2002, 3:11 PM EDT (19:11 UTC)
- Expired
- Jul 21, 2002, 3:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 101 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2407 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
077 WUUS53 KAPX 211911 SVRAPN MIC007-211945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 311 PM EDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALPENA COUNTY IN NORTHEAST LOWER MICHIGAN * UNTIL 345 PM EDT * AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF FLETCHER POND...OR ABOUT 10 MILES SOUTHWEST OF LACHINE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REACH... SPRATT...7 MILES SOUTH OF LACHINE AROUND 320 PM EDT THE TOWN OF HUBBARD LAKE AROUND 340 PM EDT DEVILS LAKE AROUND 345 PM EDT REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:30 AM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 21, 11:30 AM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1130 AM EDT SUN JUL 21 2002 CORE OF MCS HAS EXITED THE REGION...LEAVING ONLY LINGERING SHOWERS ACROSS S/E COUNTIES OF THE FORECAST AREA. MEANWHILE...A SMALL BUT INTENSIFYING CLUSTER OF THUNDERSTORMS WAS NOTED OVER NORTHERN LAKE MICHIGAN. DESPITE PASSAGE OF WARM FRONT...MCS HAS TEMPORARILY COOLED/ STABILIZED ENVIRONMENT OVER FORECAST AREA...BUT STILL EXPECT AIRMASS TO RECOVER IN SW FLOW REGIME THIS AFTERNOON. THUS... CONTINUED EARLIER TEMPERATURE FORECASTS...WITH HEAT INDICES APPROACHING ADVISORY CRITERIA (105F) ACROSS THE SOUTHERN HALF OF NORTHERN LOWER MI. INCLUDED SCATTERED THUNDERSTORMS IN ALL AREAS THIS AFTERNOON... AS NORTHERN LAKE MICHIGAN THUNDERSTORMS WILL PUSH ONSHORE AND ADDITIONAL THUNDERSTORMS SHOULD DEVELOP WHERE MCS OUTFLOW BOUNDARY PROVIDES FORCING MECHANISM IN VERY UNSTABLE ENVIRONMENT. HOWEVER...700 MB TEMPS ARE FORECAST TO INCREASE TO +11C TO +12C TODAY...PERHAPS LIMITING THUNDERSTORM COVERAGE. IN FACT...THERE COULD BE A PERIOD WITH LITTLE OR NO CONVECTION DURING THE LATE AFTERNOON/EARLY EVENING. MEANWHILE...UPSTREAM CONVECTION NOTED IN MN SHOULD EXPAND TOWARD THE E/NE IN HEIGHT FALL REGIME/AHEAD OF ASSOCIATED SURFACE COLD FRONT... IN ADVANCE OF UPPER TROUGH DIGGING TOWARD THE NORTHERN PLAINS...AND THIS CONVECTION WILL PUSH TO A POSITION JUST N/NW OF THE EASTERN UP BY 0Z THIS EVENING. CONTINUED TO MENTION HEAVY RAIN POTENTIAL AS PWATS REMAIN AROUND 2 INCHES TODAY. .APX...NONE. ROWLEY
In the hours before
Local storm report, Jul 21, 12:46 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1246 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 AM CHARLEVOIX MI WIND DAMAGE
07/21/02 CHARLEVOIX NUMEROUS 12-15 INCH
DIAMETER TREES DOWNThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:00 AM EDT | Special Marine Warning | APX | 90 min | |
| Jul 21, 6:00 AM EDT | Special Marine Warning | APX | 90 min | |
| Jul 21, 6:00 AM EDT | Special Marine Warning | APX | 90 min | |
| Jul 21, 6:29 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Leelanau | 31 min |
| Jul 21, 7:54 AM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 51 min |
| Jul 21, 8:55 AM EDT | Special Marine Warning | APX | 65 min | |
| Jul 21, 8:55 AM EDT | Special Marine Warning | APX | 65 min | |
| Jul 21, 12:58 PM EDT | Special Marine Warning | APX | 22 min | |
| Jul 21, 7:33 PM EDT | Special Marine Warning | APX | 87 min | |
| Jul 21, 7:33 PM EDT | Special Marine Warning | APX | 87 min | |
| Jul 21, 7:39 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.